Following reports of flashing effects in a boss battle.
Platform game Balan Wonderworld released earlier today, but the launch day has been troubled by reports that the final boss fight contains a potential epilepsy risk. Publisher Square Enix has now confirmed that this is a bug in the unpatched version of the game, and warned players to make sure they have the day one patch installed.
The warning comes in response to a video from YouTuber Bigdaddyjende, which showed some potentially hazardous flashing lights in the game’s final boss battle. (There’s a link here, but please note the footage contains a potential epilepsy trigger, so watch with caution.) It takes the form of a white flashing light, covering the entire screen with a strobe effect. Other videos of the same boss battle, however, did not show the flashing light effect – leading some to speculate that it was some form of bug.
According to Square Enix, the flashing is not intentional and is indeed caused by a bug in the unpatched version of the game.
“Please ensure that you install the Day One Patch before playing Balan Wonderworld,” Square Enix told Eurogamer. “We have received reports of a photo-sensitive epilepsy risk from a potential flashing bug if playing the game un-patched. The Day One Patch prevents this issue as well as enhances the overall play experience.”
While it’s good to hear that the effect wasn’t designed to be so bright, it still presents a risk for anyone playing the physical version of the game who hasn’t installed the patch. Whether the bug consistently appears in every unpatched version of Balan Wonderworld, or only in rare instances, remains to be seen – but questions are sure to be asked as to how the bug wasn’t spotted at an earlier stage.
Back in December last year, Cyberpunk 2077 faced criticism for the design of its braindance effects and sequences, which were bad enough to trigger an epileptic seizure in one reviewer. CD Projekt added an epilepsy warning to the game, and eventually modified the effect to reduce the risk of inducing symptoms.